Texas, 2017

Hail in Texas, March 24, 2017

March 24, 2017 · NWS FWD · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon of March 24th. Small hail was reported in several storms, with the largest being nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated thunderstorms developed during the afternoon of March 24th. Small hail was reported in several storms, with the largest being nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 2:57 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 24, 2:57 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
357 PM CDT Fri Mar 24 2017

.DISCUSSION...
Water vapor and visible satellite imagery shows a powerful upper
low moving through the Southern Plains this afternoon. The center
of the low is moving through the TX Panhandle with a rather large
dry slot surging eastward across much of Texas. At the surface, a
dryline is positioned just west of the Metroplex and has been
nearly stationary over the last 90 minutes or so. East of the
dryline, a narrow band of showers and a few thunderstorms
continues to push eastward within an area of moderate to strong
warm advection. So far the convection has been rather
unimpressive, likely inhibited by a general lack of surface based
instability. Temperatures where clouds/precipitation are occurring
are relatively cold, with readings in the mid 50s. So despite the
dryline still being to the west, and what appears to be increasing
forcing for ascent, the atmosphere has been slow to recover in
the wake of ongoing precipitation. The only exception at this hour
is across our far southeastern counties where a very narrow axis
of surface based instability has developed. A new line of
convection has attempted to develop in this area and this should
continue to be the main area of concern through the remainder of
the afternoon. This area is generally from Cameron to Groesbeck to
Palestine and areas southeast of there. For the remainder of this
afternoon/evening, best rain chances will be across the far
eastern counties with a limited severe weather threat.

Concerning the Wind Advisory/Red Flag Warning...We'll go ahead
and pull Grayson/Collin/Dallas from the Red Flag Warning given
that RH values will likely remain higher east of the nearly
stationary dryline. Even if the dryline does drift farther east,
RH values are likely to remain above critical thresholds this
evening. The Wind Advisory will remain in place through early
evening. Southwest winds 20 to 30 mph are likely to continue with
higher gusts.

With the main line of showers/storms moving to the east by this
evening, most areas will remain precipitation free through the
overnight hours. There is a small chance for additional convective
development along the actual cold front as the upper low moves
east overnight. This would be most likely to occur across our far
southeast counties.

Tomorrow should be a rather nice day behind this system with
temperatures in the 70s and dry northwest winds but another
shortwave will be quick on its heels moving into the 4-corners
region Saturday night. As southerly flow commences, moisture will
return northward into Sunday. An axis of moderate instability is
expected to develop across the eastern 2/3 of the CWA by Sunday
afternoon as forcing for ascent increases. A dryline should also
be positioned across our western counties. Dynamically, this setup
is favorable for severe weather, however the main question will be
the quality of moisture return through Sunday afternoon. If
moisture can recover sufficiently, then an appreciable severe
weather threat will exist. We'll have the highest PoPs generally
along and north of of I-20 into our northeast counties late Sunday
afternoon into the evening hours.

Beyond Sunday, the next potential big weather maker will arrive
during the middle of next week. A powerful upper low will swing
through Texas late Tuesday into Wednesday initially bringing a
severe weather threat. As the closed low gets closer, deep
southerly flow will keep a steady fetch of Gulf moisture flowing
into the region which would result in a heavy rainfall potential.
We'll continue to monitor the specifics of this event over the
coming days given the consistent signals in the model guidance.

Dunn

&&

.AVIATION...
/ISSUED 1254 PM CDT Fri Mar 24 2017/

The morning showers and thunderstorms have moved to the east of
all the DFW Metroplex TAF sites leaving behind VFR conditions.
Winds will begin to veer by mid-afternoon as the dryline moves
from west to east. Winds will increase to around 20 KTS, gusting
to around 30 KTS. A secondary wind shift will arrive this evening
as the front sweeps from northwest to southeast. VFR conditions
will continue through the rest of this TAF cycle.

For Waco, thunderstorms will remain in the vicinity of ACT until
shortly after 18Z, but should continue to trek to the east through
the afternoon. Winds will not be as strong, with sustained winds
below 20 kts. VFR conditions will also prevail through this TAF
cycle at ACT.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  74  55  85  58 /   5   0   0  30  30
Waco                51  76  53  84  59 /   5   0   0  10  20
Paris               53  71  51  81  58 /  20   0   0  20  50
Denton              51  72  51  84  56 /   5   0   0  30  20
McKinney            52  72  51  82  57 /  10   0   0  30  30
Dallas              55  75  56  85  59 /  10   0   0  30  30
Terrell             53  73  52  83  58 /  10   0   0  20  30
Corsicana           54  75  54  84  59 /  20   0   0  20  20
Temple              51  77  55  84  59 /   5   0   0  10  10
Mineral Wells       50  74  52  87  53 /   0   0   0  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for TXZ091-092-
100>103-115>118-129>133-141>144.

Wind Advisory until 7 PM CDT this evening for TXZ091-092-100>102-
115>117-129>131-141.

&&
Hazardous weather outlook, Mar 24, 3:45 PM CST, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
445 PM CDT Fri Mar 24 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
445 PM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
Critical fire weather conditions will continue through the early
evening hours mainly along and west of a Comanche to Fort Worth to
Gainesville line. Outdoor burning is strongly discouraged as relative
humidity values will remain low and gusty southwesterly winds are
forecast to continue this evening. A Wind Advisory is also in effect
for areas along and west of a Goldthwaite to Fort Worth to
Gainesville line. Sustained winds of 20 to 30 MPH with gusts in the
35 to 40 MPH range will be possible.

Thunderstorms will continue through the evening hours along and east
of a Canton to Mexia to Rockdale line. A strong to severe storm or
two cannot be completely ruled out, primarily across Central TX where
some instability does exist. The main thunderstorm hazards will be
strong downburst winds and hail. The tornado potential will remain
low. Storms will move into East and Southeast Texas through the
evening and nighttime hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
The next chance for thunderstorms will be Sunday afternoon through
Sunday night. Some of these storms could become severe. At this time,
the main hazards appear to be damaging straight-line winds and large
hail.

A critical fire weather threat will be possible Sunday afternoon
west of Interstate 35/35W where windy and dry conditions are
expected.

The active springlike pattern will persist, and thunderstorm chances
will return on Tuesday and increase on Wednesday as the next system
approaches. Severe weather and flooding may be possible with this
mid-week system.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be possible across parts of
Central TX.

24-Bain

In the hours before

Special weather statement, Mar 24, 3:33 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
433 PM CDT FRI MAR 24 2017

TXZ174-175-242200-
Robertson TX-Milam TX-
433 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROBERTSON AND
CENTRAL MILAM COUNTIES UNTIL 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockdale, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cameron and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3072 9709 3110 9685 3111 9681 3093 9661
      3066 9702
TIME...MOT...LOC 2133Z 222DEG 33KT 3075 9700

58

The radar

The Ft Hood radar (KGRK), 122 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Limestone

When
March 24, 3:55 PM CST
Where
Limestone County, 2.24 mi SW of Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.480, -96.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690163.